Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 3, 2021, 8:48 AM EDT for Forsyth County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 8:48 AM EDT (12:48 UTC)
- Expired
- May 3, 2021, 9:45 AM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
953
WWUS82 KRAH 031248
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
848 AM EDT Mon May 3 2021
NCZ021-022-031345-
Guilford NC-Forsyth NC-
848 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 945 AM EDT...
At 847 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clemmons, or near Winston-Salem, moving northeast at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Rural Hall.
LAT...LON 3611 8051 3612 8046 3614 8044 3617 8044
3626 8031 3624 7957 3602 8016 3603 8021
3600 8022 3599 8024 3600 8032 3597 8040
3599 8042 3601 8042 3606 8046 3604 8049
3606 8051
TIME...MOT...LOC 1247Z 237DEG 38KT 3607 8036
$$
JJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 3, 6:20 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 3, 6:20 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 620 AM EDT Mon May 3 2021 .SYNOPSIS... A passing disturbance will bring a chance for showers and strong storms today. An approaching cold front and upper level trough from the west will produce another chance of showers and storms late Tuesday into Wednesday. The cold front will move through the area and settle to our southeast Wednesday night, as cooler high pressure starts to build in from the northwest, however developing low pressure centers tracking along the front will keep our weather unsettled into Friday. && .NEAR TERM /TODAY AND TONIGHT/... As of 320 PM Sunday... ...A few severe storms possible this afternoon into early evening... Several parameters are falling into line to favor a severe storm risk today, but a lot of questions remain. Patchy showers are exiting the NE CWA, and most hi-res guidance depicts a southeastward expansion of the scattered showers now over W NC into central NC through this morning, along a NE-moving elevated warm frontal zone. These NW-to-SE-aligned showers will lift northeastward through the CWA this morning within southeasterly steering flow ahead of the (deamplifying) mid level low now over SW KY. Strengthening SW low level flow will lead to steadily climbing surface dewpoints and low level moisture advecting in from the SW, ensuring a trend toward areas of low clouds this morning. As noted yesterday, this low cloudiness, its resultant CINH, and the ensuing delay in heating may impact our degree of destabilization. But most of the latest hi-res models do indeed indicate sufficient mixing and low level thermal advection, along with steepening mid level lapse rates to over 6 C/km as the weakening mid level shortwave trough tracks by to our NW, to push SBCAPE into moderate territory during the early afternoon. This seems reasonable given the lull after the morning showers, and these SBCAPE values peaking in the 1500-2000 J/kg range combined with expected 0-6 km bulk shear of 35-45 kts and accelerating low level SW jetting to 40-45 kts justifies a risk of organized strong to severe storms, primarily across our S and E sections within the greatest low level moisture. 60+ mph wind gusts and hail appear to be the greatest threat. Forcing for ascent should also be boosted by weak DPVA and an uptick in upper divergence in the LFQ of the jet stretching from N Mex to GA, although the latest models have this latter feature not as pronounced or focused as they did yesterday. Timing of the severe threat looks to peak between 2 pm and 7 pm, trailing down in intensity and coverage and exiting our E sections soon after midnight as the column stabilizes and the mid level shortwave trough axis shifts to our ENE, with rising heights aloft in its wake. Skies should trend to partly cloudy overnight but another round of low clouds late is likely. Expect highs today in the upper 70s to lower 80s, followed by lows tonight of 63-70. -GIH && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 410 AM Monday... After a relative lull in shower chances extending through the first half of Tue, the approach of our next mid level trough, currently over UT moving into the Four Corners, will bring what may be a decent shot at more strong to possibly severe storms over our W sections starting late Tue, although the moisture and instability may not quite line up temporally with the best dynamic forcing for ascent. Low clouds should start the day, but the column just aloft will be fairly dry, noted by a region of mid level dry air spreading into the region from the W late tonight through Tue morning in alignment with the mid level shortwave ridging. Expect a dry morning into early afternoon with the low clouds lifting and dispersing, and increasing insolation by midday leading to a fairly deep mixed layer by early afternoon. This heating and mixing with clouds largely limited to flat daytime cu (resulting from the lifting stratus) and thicknesses over 30 m above normal support highs in the upper 80s to lower 90s. The mid level trough is expected to shift through the Miss Valley into the OH Valley and Mid South Tue evening, so the falling heights, DPVA, and strengthening cyclonic flow through the mid levels will likely not arrive until just after peak heating. And while the hot temps and dewpoints in the 60s will push late-day SBCAPE up to around 2000 J/kg once again, the moisture through the column is more limited than today, and the deep layer bulk shear will be rather weak (under 20 kts) for much of the day, only increasing from W to E in the evening and overnight. So we should see convection developing and strengthening in the mid to late afternoon over W NC shifting into our W and SW sections into the evening, with activity spreading E into Tue night but likely decreasing in coverage and intensity as it does so due to gradual nocturnal stabilization. Expect late-day good chance to likely pops over the W and SW, with lower pops E and NE, with all pops decreasing after sunset. Lows in the mid 60s to lower 70s. -GIH && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 255 AM Monday... Continue to not be terribly impressed with the cold front bisecting the area Wednesday morning. The GFS is definitely a fast outlier with the system and has not been used in this part of the forecast. Meanwhile, the NAM does show modest instability along the front, but the Carolinas are well removed from the best dynamics and there is no deep moisture locally. Will maintain high chance pops. Showers could linger into Wednesday evening, then conditions will dry out until Thursday evening. Models just cannot remain consistent with their scenarios for Thursday evening and Friday. Forecast has been consistent showing a large upper low over eastern Canada, but what manifests locally continues to differ. The 00Z GFS shows a coastal low developing Thursday night that moves up the coast Friday (which has been the forecast scenario for the last day or two), while the 02/12Z and 03/00Z Euro show no coastal system and instead focus more on a shortwave rotating through the Ohio Valley and Mid-Atlantic states. This is the part of the extended forecast with the lowest confidence, and have stuck with slight chance/chance pops, with the highest pops to the northeast. Behind that system, high pressure will build across the southeastern United States for the weekend. The next system appears as if it will remain far enough west that Sunday afternoon should remain dry. There is still a lot of variability with differing model solutions for Wednesday's highs depending on the speed of the cold front, but highs will definitely be cooler Wednesday than they are on Tuesday. Temperatures will then fall below normal on Thursday, bottoming out Friday before returning to near normal values on Saturday and above normal values on Sunday. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 620 AM Monday... Aviation conditions across central NC will continue to worsen this morning. MVFR cigs in the W (INT/GSO) are expected to drop to IFR by 13z, while further E, cigs at RDU/FAY/RWI should be mostly MVFR between 13z and 16z. Spotty showers will track toward the NE through the area through mid morning, but vsbys should stay VFR. We'll have a briefly lull in precip chances from 15z until 18z, during which time cigs should rise to MVFR then VFR, with highest confidence over SE sections (including FAY and perhaps RDU/RWI). But during this time we'll then see development of showers and strong storms near and SW of CLT spreading E and NE during the afternoon. Storms are possible everywhere, but FAY/RDU/RWI will see the best chance of a strong to severe storm, between 19z and 00z. Gusty and shifting SW winds will also be possible during this time areawide. Shower/storm chances will decrease after 00z with brief prevailing VFR conditions, but there will be a trend to MVFR to IFR cigs after 06z at INT/GSO/RDU as low stratus develops across the area. Low clouds are less likely at RWI/FAY late tonight. LLWS conditions are possible after 04z tonight with the arrival of 35-40 kt SW winds at 1500-2000 ft AGL, however considering that SW winds will stay elevated down to the surface overnight, will not include LLWS in the terminal forecasts just yet. Looking beyond 12z Tue, cigs are expected to stay sub-VFR through Tue morning, mainly IFR/LIFR until 13z then trending to MVFR through late morning and to VFR by 17z. Scattered showers/storms are possible Tue afternoon (mainly across the S) followed by a lower chance Wed ahead of a passing cold front. VFR conditions will dominate Thu/Fri as high pressure noses in from the NW, although a passing strong disturbance aloft may bring a period of showers and sub-VFR conditions Thu evening into early Fri. -GIH && .CLIMATE... Record low min temperatures for 5/4 and 5/5: GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5 RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5 FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, May 3, 4:22 AM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 422 AM EDT Mon May 3 2021 NCZ007>011-021>028-038>041-040900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- 422 AM EDT Mon May 3 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a marginal risk for severe storms across north central North Carolina today, from early afternoon through early evening. Damaging wind gusts over 60 mph and hail of quarter size or larger will be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms will again be possible late Tuesday into Tuesday evening, and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, as well as on Tuesday and Wednesday. NCZ042-043-073>078-083>086-088-089-040900- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 422 AM EDT Mon May 3 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a slight risk for severe storms across south central North Carolina today, from early afternoon through early evening. Damaging wind gusts over 60 mph and hail of quarter size or larger will be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms will again be possible late Tuesday into Tuesday evening, and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, as well as on Tuesday and Wednesday.
In the hours before
Special weather statement, May 3, 8:48 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
848 AM EDT Mon May 3 2021
NCZ021-022-031345-
Guilford NC-Forsyth NC-
848 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 945 AM EDT...
At 847 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clemmons, or near Winston-Salem, moving northeast at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Rural Hall.
LAT...LON 3611 8051 3612 8046 3614 8044 3617 8044
3626 8031 3624 7957 3602 8016 3603 8021
3600 8022 3599 8024 3600 8032 3597 8040
3599 8042 3601 8042 3606 8046 3604 8049
3606 8051
TIME...MOT...LOC 1247Z 237DEG 38KT 3607 8036
JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:52 AM EDT | Special Weather Statement | RAH | Alamance, Orange | 53 min |
| May 3, 12:57 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Sampson, Warren and 2 more | 63 min |
| May 3, 1:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 33 min |
| May 3, 2:26 PM EDT | Special Weather Statement | RAH | Montgomery | 49 min |
| May 3, 2:32 PM EDT | Tornado Warning | RAH | Montgomery, Moore, Randolph | 32 min |
| May 3, 4:55 PM EDT | Special Weather Statement | RAH | Wayne | 35 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.